Kansas, 2008

Winter Weather in Kansas, December 23 to 24, 2008

December 23 to 24, 2008 · NWS ICT · 6 events in 6 counties and zones

Warm air overrunning colder air at the surface resulted in widespread freezing drizzle and light freezing rain across portions of central, south-central and southeast Kansas from the 23rd through the early morning hours on the 24th. The icy conditions aided numerous vehicle accidents, two of which were fatal across Sumner and Cowley counties, and several of which produced injuries.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
20
Property damage
$200,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Warm air overrunning colder air at the surface resulted in widespread freezing drizzle and light freezing rain across portions of central, south-central and southeast Kansas from the 23rd through the early morning hours on the 24th. The icy conditions aided numerous vehicle accidents, two of which were fatal across Sumner and Cowley counties, and several of which produced injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 23, 7:00 AM CST, 2 hours earlier.

Area forecast discussion, Dec 23, 7:00 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
700 AM CST TUE DEC 23 2008

.UPDATE...

.SHORT TERM...
WITH SLY WINDS OF 25-35MPH SUSTAINED ACROSS THAT PART OF CNTRL &
SC KS PRIMARILY ALONG THE I-135 CORRIDOR...HAVE ISSUED A WIND
ADVISORY THAT IS NOW IN EFFECT UNTIL 11 AM CST. THE WIND ADVISORY
COVERS AN AREA EXTENDING FROM SUMNER & COWLEY COUNTIES TO AS FAR N
AS MCPHERSON...MARION...AND CHASE COUNTIES.

.PREV DISCUSSION... /ISSUED 625 AM CST TUE DEC 23 2008/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THERE ARE SEVERAL CONCERNS TO BE DEALT WITH. FIRST...IS THAT MVFR
CIGS OF 2,000-3,000FT ARE SPREADING N ACROSS SC & SE KS. APPEARS
THAT WITH KHUT ON WRN FRINGE OF SFC TO 3,000FT MOISTURE AXIS THAT
SUCH CIGS WILL REMAIN JUST E OF THIS TERMINAL AND HAVE ASSIGNED A
SCT030 SKY DESCRIPTOR TIL 23/20Z AROUND WHICH TIME 3,500FT CIGS
ARE LIKELY. SECOND...IS THAT WITH AN INTENSIFYING LOW PRESSURE
CENTER MOVING SE FROM ERN CO TO THE OK/TX PANHANDLES...SLY WINDS
OF 20-25KTS SUSTAINED WITH GUSTS OF 30-35KTS WILL WHIP OVER SC &
SE KS THRU 23/20Z-23/21Z. THE AFORE-MENTIONED SFC LOW WILL DRAG A
COLD FRONT SE TOWARD...THEN ACROSS...CNTRL KS. AS THIS TIME THERE
ARE NO CONCERNS FOR KRSL UNTIL LATE THIS EVENING WHEN POST-FRONTAL
MVFR CIGS WITH AREAS OF -SN ARE EXPECTED TO SPREAD SE ACROSS THE
AREA. WITH FORECAST MODEL SOUNDINGS DEPICTING SUCH CIGS TO ARRIVE
24/06Z HAVE OPTED TO LEAVE SUCH CIGS OUT OF THE OUTLOOK PERIOD SO
AS TO ALLOW SUCCESSOR CHANCE TO STUDY COLD FRONTS SE PROGRESS.

PREV DISCUSSION... /ISSUED 323 AM CST TUE DEC 23 2008/

DISCUSSION...
FORECAST CONCERNS...LIGHT WINTRY PRECIP TODAY AND TONIGHT AND
IMPACT ON THE AREA.

WARM ADVECTION WILL CONTINUE TODAY AHEAD OF APPROACHING UPPER
TROF MOVING ACROSS THE ROCKIES. HOWEVER THE RESIDUAL COLD/DRY
POLAR AIRMASS AT LOW LEVELS WILL BE SLOWER TO MODIFY THIS
MORNING...SO HAVE DELAYED ONSET OF MEASURABLE PRECIP/HIGHER
POPS ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS UNTIL MIDDAY.
MODIFIED FORECAST SOUNDING PROFILES ARE STILL SUGGESTIVE OF A
PERIOD OF LIGHT FREEZING RAIN AND/OR FREEZING DRIZZLE...MAINLY
ALONG/EAST OF THE TURNPIKE. HIGHER CONFIDENCE/POPS ACROSS
PORTIONS OF SOUTHEAST KANSAS WILL WARRANT A WINTER WEATHER
ADVISORY LATE THIS MORNING UNTIL THE EARLY AFTERNOON...BEFORE
TEMPERATURES CLIMB JUST ABOVE FREEZING. THE DAY SHIFT MAY NEED
TO ADJUST THIS TEMPORALLY AND SPATIALLY BASED ON SHORT TERM
TRENDS. WINDS WILL ALSO REMAIN OCCASIONALLY STRONG AND GUSTY
TODAY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...THOUGH MAINLY
JUST BELOW WIND CRITERIA.

THE SHORT TERM MODELS...MORE SO THE GFS...CONTINUES TO SHOW AN
AREA OF IMPRESSIVE TRANSIENT LIFT MIGRATING NORTHEAST ACROSS
NORTH CENTRAL KANSAS THIS EVENING/OVERNIGHT. PORTIONS OF CENTRAL
KANSAS WILL BE LOCATED ON THE SOUTHERN EDGE OF THIS LIFT AND
FRONTOGENETIC AREA...WHERE A QUICK TRANSITION TO SNOW IS EXPECTED
THIS EVENING. A FEW INCHES OF SNOW IS POSSIBLE FOR AREAS ALONG
AND NORTH OF I-70 TONIGHT...AND WILL GO WITH A WINTER WEATHER
ADVISORY IN THIS AREA...PER FORECAST COLLABORATION.

LITTLE CHANGE TO THE MID-WEEK FORECAST...WITH DRY BUT CHILLY
WEATHER ON WEDNESDAY IN THE WAKE OF THE DEPARTING TROF. THE
NEXT UPPER TROF WILL DEVELOP ACROSS THE WEST ON THURSDAY WITH A
RETURN SOUTHERLY FLOW AND SOMEWHAT MILDER AIR EXPECTED FOR
CHRISTMAS DAY. NO CHANGES PLANNED TO THE OUTER PERIODS.

DARMOFAL

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LOW CLOUDS WILL GRADUALLY LOWER DURING THE DAY WITH MVFR CIGS
EXPECTED OVER THE SOUTHERN KANSAS TAF SITES IN THE MORNING. SOUTHERLY
WINDS WILL CONTINUE TO PUSH ADDITIONAL MOISTURE INTO THE REGION
WITH IFR CIGS SETTING UP BY LATE AFTERNOON OR THE EARLY EVENING
HOURS. THIS WILL GIVE WAY TO AREAS OF DRIZZLE FOR SOUTHERN
KANSAS...WITH FREEZING DRIZZLE/SNOW AFFECTING RSL/SLN TAF SITES
AFTER 00Z.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    40  22  35  22 /  20  40  10   0
HUTCHINSON      39  18  34  20 /  20  50  10   0
NEWTON          38  19  33  20 /  20  50  10   0
ELDORADO        39  22  32  20 /  30  50  20   0
WINFIELD-KWLD   42  24  36  22 /  30  40  10   0
RUSSELL         34  12  31  20 /  20  70  10   0
GREAT BEND      38  13  32  22 /  20  60  10   0
SALINA          36  15  31  20 /  20  70  10   0
MCPHERSON       37  17  33  19 /  20  60  10   0
COFFEYVILLE     40  28  35  22 /  60  50  20   0
CHANUTE         37  25  33  22 /  60  50  20   0
IOLA            36  25  32  22 /  60  60  20   0
PARSONS-KPPF    39  27  34  22 /  60  50  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 11 AM CST THIS MORNING FOR KSZ051>053-068-
069-083-092-093.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
WEDNESDAY FOR KSZ032-033-048-049.

WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR KSZ071-
072-095-096.

&&
Hazardous weather outlook, Dec 23, 7:25 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
725 AM CST TUE DEC 23 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241330-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
725 AM CST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 11 AM CST FOR PART OF CENTRAL
AND SOUTH-CENTRAL KANSAS. PLEASE REFER TO THE WIND ADVISORY FOR
FURTHER DETAILS.

AREAS OF FREEZING DRIZZLE AND POSSIBLY SOME LIGHT FREEZING RAIN
WILL AFFECT PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS LATER
THIS MORNING INTO THE EARLY AFTERNOON. THE GREATEST RISK WILL
RESIDE ACROSS PORTIONS OF SOUTHEAST KANSAS. ALSO...AN AREA OF SNOW
IS EXPECTED THIS EVENING AND TONIGHT ACROSS PORTIONS OF CENTRAL
KANSAS...MAINLY ALONG AND NORTH OF I-70. PLEASE REFER TO THE
LATEST WINTER WEATHER ADVISORIES FOR DETAILS ON THE LIGHT WINTRY
PRECIPITATION AND THE EXPECTED ICE AND SNOW ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME LIGHT SNOW OR FLURRIES MAY LINGER ACROSS THE FLINT HILLS AND
SOUTHEAST KANSAS WEDNESDAY MORNING. LITTLE ADDITIONAL SNOW
ACCUMULATIONS ARE EXPECTED.

HIGH FIRE DANGER IS POSSIBLE ON THURSDAY AFTERNOON ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS...AND ON FRIDAY FOR AREAS MAINLY
SOUTH OF I-70.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/KED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Sumner

When
December 23, 9:00 AM CST to December 24, 5:00 AM CST
Where
Sumner forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 6 indirect
Property damage
$100,000
Reported by
Newspaper
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Icy conditions due to light freezing rain and freezing drizzle aided in a fatal car accident shortly after 9 am just north of the Belle Plaine service center on the Kansas Turnpike. A 39-year-old Clearwater man and his 9-year-old son were traveling north on I-35 when the pickup rolled into the ditch after they lost control in the icy conditions. Sadly, the father died at the scene, while the boy sustained some injuries. Another accident occurred around 8:45 am when an SUV rolled near GKN Aerospace on Highway 81. About 30 minutes later, a semi-truck fell partially off a bridge on Highway 160, next to the Wellington Wal-Mart. Several other accidents, some with injuries, occurred across Sumner County on the 23rd due to the inclement weather. Information courtesy of the Wichita Eagle, Arkansas City Traveler and Wellington News.

Winter Weather, Cowley

When
December 23, 9:00 AM CST to December 24, 5:00 AM CST
Where
Cowley forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 6 indirect
Property damage
$30,000
Reported by
Newspaper
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Icy conditions due to light freezing rain and freezing drizzle aided in a fatal car accident around 9:30 am on Highway 77, 10 miles north of Winfield. A 37-year-old El Dorado man was injured when he lost control of the south-bound van and hit a tree, engulfing the van in flames. One of the passengers, a 19-year-old El Dorado man, was also injured. Sadly, the other passenger, a 61-year-old El Dorado man, was killed. Additionally, a Kansas Department of Wildlife and Parks officer and a Highway Patrol Trooper sustained injures attempting to pull the 61-year-old El Dorado man from the van. Several other accidents, some with injuries, occurred on the 23rd across Cowley County due to the inclement weather. Information courtesy of the Wichita Eagle and Arkansas City Traveler.

Winter Weather, Saline

When
December 23, 6:00 PM CST to December 24, 5:00 AM CST
Where
Saline forecast zone
Injuries
0 direct, 2 indirect
Property damage
$15,000
Reported by
Newspaper
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Icy conditions due to light freezing rain and freezing drizzle aided in a three-vehicle accident on the 23rd shortly after 10 pm on I-135 just south of Crawford Street in Salina, resulting in two injuries. Information courtesy of the Salina Journal. Several other accidents were reported on I-70, but any other possible injuries remain unknown.

Winter Weather, Reno

When
December 23, 9:00 PM CST to December 24, 3:00 AM CST
Where
Reno forecast zone
Injuries
0 direct, 2 indirect
Property damage
$20,000
Reported by
Newspaper
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Icy conditions due to light freezing rain, freezing drizzle and light snow aided in an injury accident on K-96 a few miles south of South Hutchinson at 7:45 am on the 24th. A 55-year-old Yoder woman was westbound when her pickup hit a patch of ice, striking another pickup driven by a 32-year-old South Hutchinson man. Both were injured in the accident. Information courtesy of the Hutchinson News.

Winter Weather, Sedgwick

When
December 23, 9:00 PM CST to December 24, 5:00 AM CST
Where
Sedgwick forecast zone
Injuries
0 direct, 2 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Icy conditions due to light freezing rain, freezing drizzle and light snow aided in a 24-year-old Hutchinson woman to lose control of her vehicle somewhere near Wichita on the morning of the 24th. The vehicle hit a fence and rolled once, injuring the woman. In another car accident, a 23-year-old Garden City man was injured on K-96 near 263rd Street around 10 am on the 24th, when another vehicle lost control and spun into his. Information courtesy of the Hutchinson News.

Winter Weather, Harvey

When
December 23, 9:00 PM CST to December 24, 5:00 AM CST
Where
Harvey forecast zone
Injuries
0 direct, 2 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Icy conditions due to light freezing rain and freezing drizzle aided in a single-vehicle injury accident on I-135 north of Newton around 11:30 pm on the 23rd. The pickup lost control on the ice and rolled a few times in the median. Information courtesy of the Hutchinson News.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Sumner2008-12-2339MaleVehicle/Towed TrailerIndirect
Winter Weather, Cowley2008-12-2361MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147305, 147307, 147387, 147390, 147404, 147408.